Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 149, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 27, 2002, 4:08 PM EDT for Somerset County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2002, 4:08 PM EDT (20:08 UTC)
- Expired
- Sep 27, 2002, 5:15 PM EDT
- In force
- 67 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 438 m²/s²
- 0-3 km storm-relative helicity
- 577 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
837 WUUS51 KCTP 272008 SVRCTP PAC111-272115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 408 PM EDT FRI SEP 27 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 515 PM EDT. * AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MEYERSDALE...OR 15 MILES NORTHWEST OF CUMBERLAND...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT... RURAL SOUTHEASTERN SOMERSET COUNTY. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. $$ LA CORTE/GRUMM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:25 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Sep 27, 2:25 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 225 PM EDT FRI SEP 27 2002 ...WORK ZONES/ZONES BY 4 PM... ...CHANGES... CURRENT FCST NOT BAD. WILL LET FLOOD WATCH EXPIRE. SPS OUT FOR SEVERE FOR NEXT FEW HOURS. ...DISC... ...SHORT TERM... SO FAR NO FLOODS OR SEVERE...JUST A USEFUL RAIN TO TAKE THE EGDE OFF THE DROUGHT. VERY HIGH DEWPOINTS STILL WORKING TO THE NW...BUT REMAINS OF ISIDORE FALLING APART WITH TIME. SECONDARY COLD FRONT PUSHING SE LATE TONIGHT. NICE WEEKEND IN STORE FOR THE AREA. SOME MID LEVEL CLDS SUNDAY AND SUNDAY NIGHT...AS WARM ADVECTION SETS IN. MAYBE A SHOWER FAR N PA...BUT WILL KEEP FCST DRY FOR NOW. WHILE AIRMASS WILL NOT BE REAL COOL...DRY AIR AND LIGHT WINDS WILL ALLOW TEMPS TO FALL OFF AT NIGHT. ...LONG TERM... STRONG RIDGE BUILDS ACROSS EASTERN STATES EARLY NEXT WEEK. RECORD HEAT TO PUSH NE FROM PLAINS. SOME SHOWERS/STORMS POSSIBLE ON WED...WITH FRONT...IF IT DOES NOT SLOW DOWN. SHOWERS COULD LINGER INTO FRIDAY...AS REMAINS OF TROPICAL SYSTEMS LIFT NORTHARD FROM THE GULF...SIMILAR TO CURRENT SYSTEM. .CTP...NONE. MARTIN
In the hours before
Special weather statement, Sep 27, 11:45 AM EDT, 4 hours 23 minutes before
PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-272130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1145 AM EDT FRI SEP 27 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING... THE REMNANTS OF TROPICAL STORM ISIDORE WILL TRACK FROM THE LOWER OHIO VALLEY THIS MORNING...TO CENTRAL AND EASTERN PENNSYLVANIA BY THIS EVENING. THUNDERSTORMS WILL FORM IN THE WARM AND HUMID AIR. THE MAIN THREAT WITH ANY THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...ALONG WITH THE POSSIBILITY OF AN ISOLATED TORNADO. TORRENTIAL DOWNPOURS WILL ALSO BE LIKELY. SKYWARN ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MARTIN/DEVOIR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 7:42 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Dauphin, Lebanon, York | 63 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.